Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 241, NWS St. Louis, MO

June 20, 2000Fayette County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 20, 2000, 10:43 PM CDT for Fayette County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 20, 2000, 10:43 PM CDT (03:43 UTC)
Expired
Jun 20, 2000, 11:30 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Fayette County, IL

What was reported inside it

TimeReportWhereRemark
Jun 20, 10:48 PM CDTThunderstorm Wind 56 EVandalia, ILThe County Sheriff reported several large trees and power lines down. One home was damaged by falling trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 6:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
1.0
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 210344
SVRSTL
ILC051-210430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1043 PM CDT TUE JUN 20 2000

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 1130 PM CDT

* AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF VANDALIA...MOVING EAST AT
  30 MPH.

* LOCATIONS IN THE PATH...
  BROWNSTOWN
  ST. ELMO
  WRIGHTS CORNER
  BAYLE CITY
  VERA
  RAMSEY
  SHAFTER

THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. MOVE
QUICKLY TO THE INTERIOR PORTION OF A STURDY SHELTER...AND STAY AWAY
FROM OUTSIDE WALLS AND WINDOWS.

LAT...LON 3921 8926 3889 8927 3893 8882 3921 8882

TES/RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:00 PM CDT, 8 hours 43 minutes earlier.

Area forecast discussion, Jun 20, 2:00 PM CDT, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT TUE JUN 20 2000

850 MSTR POOLD FM OK ACRS CNTRL MO INTO NRN IL THIS MRNG WITH DEWPTS
OF 13-17C.  BEST MSTR CNVGC FCST ACRS E CNTRL MO THIS EVE BY ETA
WITH 2ND AREA OVR OK PNHNDL.  PWS THIS MRNG WERE 1.50 OR HIER ACRS
AREA.  NGM AND AVN ARE FCSTG 2 OR GTR ACRS AREA THIS EVE WITH ETA A
HAIR DRIER.  SATL LOOP SHOWG TOPS COOLING JUST TO THE NE OF STL
METRO AREA.  PROFILR WINDS INDICATE WINDS DECREASING UPSTRM AT 850
AND 925 MBS.  SHWRS/TSTMS HV DMNSHD CONSIDERABLY ACRS AREA.  WILL HV
TO WAIT FOR REDVLMNT AHD OF COLD FNT AND LIKELY POPS ACRS ENTR AREA
FOR THIS EVE/TNGT LOOK AMPLE.  LATEST MSAS DATA INDICATES MST UNSTABLE
AIR ACROS THE OZARKS WITH BEST SFC MSTR CNVGC SHIFTING TO THE W.

BY MIDN, ETA FCSTS SGNFNT DVRGC ACRS ERN KS/SW MO IN RRQ OF 100 KT
300 JET ACRS WI AND IA.  850 DEWPTS IN THE MID TEENS POOLD ACRS MO.
SGNFNT UPWRD VERT MTN FCST ACRS THE OZARKS AT THAT TIME WITH AREA
SINKING TO THE S BY 12Z. BY WED MRNG, UPR JET FCST TO INCRS TO 120
KTS WITH DVRGC BULLSEYE SINKING SWD.  WOOD EXPCT MCS TO DVLP TO OUR
SW TNGT WITH BTR 850 AND BNDRY LYR MSTR CNVGC FCST ACRS SW MO/NRN
OK.  ETA HAS FAIRLY DECENT KAHNTINUITY WITH PREV RUN ON MOVEMNT OF
COLD FNT.  AS IS TIPICAL IN SUMR, FNT SHLD STALL OUT ACRS THE OZARKS
THU MRNG AS HI PRES BUILDS IN ACRS THE AREA DURING THE AFTN.  850
AND BNDRY LYR MSTR FCST TO RTRN BY THU EVE INTO NE KS ALRDY.

IN THE EXTNDD, MRF, ECMWF, AND UK ARE FAIRLY SMLR FRI MRNG WITH NWLY
FLOW ACRS FA AT 500. S/WV THEN FCST TO DIG ACRS THE CNTRL PLNS ON
SAT WITH THE CD FNT EXPCTD TO SLIDE ACRS THE AREA ON SUN.

.STL...NONE

In the hours before

Special weather statement, Jun 20, 8:10 PM CDT, 2 hours 33 minutes before
MOZ018-019-026-027-034-035-042-210400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
810 PM CDT TUE JUN 20 2000

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEAST MISSOURI
HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEAST MISSOURI
IS NO LONGER IN EFFECT.  SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THESE AREAS THROUGH THE EVENING HOURS...AND SOME OF THESE MAY PRODUCE
HEAVY RAIN.  HO_WEVER...THE THREAT OF LARGE HAIL AND DAMAGING WINDS
HAS ENDED.

IN MISSOURI...THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

KNOX...LEWIS...SHELBY...MARION...MONROE...RALLS...AND AUDRAIN
Special weather statement, Jun 20, 8:45 PM CDT, 1 hour 58 minutes before
ILZ095>097-MOZ036-210400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
845 PM CDT TUE JUN 20 2000

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEAST MISSOURI AND
SOUTHWEST ILLINOIS HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF NORTHEAST MISSOURI
AND SOUTHWEST ILLINOIS IS NO LONGER IN EFFECT.  SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THESE AREAS INTO THE LATE
EVENING HOURS...AND SOME OF THESE MAY PRODUCE HEAVY RAIN. HOWEVER...
THE THREAT OF LARGE HAIL AND DAMAGING WINDS HAS ENDED.

IN MISSOURI...THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTY...

PIKE

IN ILLINOIS...THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

ADAMS...BROWN AND PIKE
Special weather statement, Jun 20, 9:05 PM CDT, 1 hour 38 minutes before
MOZ041-047-048-050-210500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
905 PM CDT TUE JUN 20 2000

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL MISSOURI
HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF CENTRAL MISSOURI
IS NO LONGER IN EFFECT.  SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THESE AREAS INTO THE LATE EVENING HOURS...AND SOME OF THESE MAY
PRODUCE HEAVY RAIN. HOWEVER...THE THREAT OF LARGE HAIL AND DAMAGING
WINDS HAS ENDED.

IN MISSOURI...THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

BOONE...CALLAWAY...MONITEAU...AND COLE
Special weather statement, Jun 20, 9:35 PM CDT, 1 hour 8 minutes before
ILZ058-098-MOZ051-052-210500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
935 PM CDT TUE JUN 20 2000

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN MISSOURI
AND SOUTHWEST ILLINOIS HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN MISSOURI AND
SOUTHWEST ILLINOIS IS NO LONGER IN EFFECT.  SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THESE AREAS INTO THE LATE EVENING
HOURS...AND SOME OF THESE MAY PRODUCE HEAVY RAIN. HOWEVER...THE
THREAT OF LARGE HAIL AND DAMAGING WINDS HAS ENDED.

IN MISSOURI...THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

LINCOLN AND MONTGOMERY

IN ILLINOIS...THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

GREENE AND CALHOUN
Special weather statement, Jun 20, 9:55 PM CDT, 48 minutes before
MOZ049-059-060-210600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
955 PM CDT TUE JUN 20 2000

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN MISSOURI
HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN MISSOURI
IS NO LONGER IN EFFECT.  SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THESE AREAS INTO THE LATE EVENING HOURS...AND SOME OF THESE MAY
PRODUCE HEAVY RAIN. HOWEVER...THE THREAT OF LARGE HAIL AND DAMAGING
WINDS HAS ENDED.

IN MISSOURI...THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

WARREN...OSAGE...AND GASCONADE
Special weather statement, Jun 20, 10:35 PM CDT, 8 minutes before
ILZ059-MOZ061>064-210600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1035 PM CDT TUE JUN 20 2000

...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN MISSOURI AND
SOUTHWEST ILLINOIS HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN MISSOURI
AND SOUTHWEST ILLINOIS IS NO LONGER IN EFFECT.  SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THESE AREAS INTO THE EARLY
MORNING HOURS...AND SOME OF THESE MAY PRODUCE HEAVY RAIN. HOWEVER...
THE THREAT OF LARGE HAIL AND DAMAGING WINDS HAS ENDED.

IN MISSOURI...THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

ST CHARLES...ST LOUIS...FRANKLIN AND THE CITY OF ST LOUIS

IN ILLINOIS...THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTY...

MACOUPIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:19 PM CDTSevere Thunderstorm WarningLSXAdams41 min
Jun 20, 8:58 PM CDTSevere Thunderstorm WarningLSXJersey47 min
Jun 20, 9:14 PM CDTSevere Thunderstorm WarningLSXMadison61 min
Jun 20, 9:35 PM CDTSevere Thunderstorm WarningLSXMacoupin25 min
Jun 20, 9:54 PM CDTSevere Thunderstorm WarningLSXBond, Montgomery51 min
Jun 20, 10:28 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.